Drug interactions between buprenorphine and tapentadol
Interactions between your drugs
Applies to: buprenorphine and tapentadol
Consumer information for this interaction is not currently available.
GENERALLY AVOID: Concomitant use of opioids with benzodiazepines or other central nervous system (CNS) depressants (e.g., nonbenzodiazepine sedatives/hypnotics, anxiolytics, muscle relaxants, general anesthetics, antipsychotics, other opioids, alcohol) may result in profound sedation, respiratory depression, coma, and death. The risk of hypotension may also be increased with some CNS depressants (e.g., alcohol, benzodiazepines, phenothiazines).
MANAGEMENT: The use of opioids in conjunction with benzodiazepines or other CNS depressants should generally be avoided unless alternative treatment options are inadequate. If coadministration is necessary, the dosage and duration of each drug should be limited to the minimum required to achieve desired clinical effect. Patients should be monitored closely for signs and symptoms of respiratory depression and sedation, and advised to avoid driving or operating hazardous machinery until they know how these medications affect them. Cough medications containing opioids (e.g., codeine, hydrocodone) should not be prescribed to patients using benzodiazepines or other CNS depressants including alcohol. For patients who have been receiving extended therapy with both an opioid and a benzodiazepine and require discontinuation of either medication, a gradual tapering of dose is advised, since abrupt withdrawal may lead to withdrawal symptoms. Severe cases of benzodiazepine withdrawal, primarily in patients who have received excessive doses over a prolonged period, may result in numbness and tingling of extremities, hypersensitivity to light and noise, hallucinations, and epileptic seizures.
- US Food and Drug Administration "FDA warns about serious risks and death when combining opioid pain or cough medicines with benzodiazepines; requires its strongest warning. Available from: URL: http://www.fda.gov/downloads/Drugs/DrugSafety/UCM518672.pdf." ([2016, Aug 31]):
Drug and food interactions
Applies to: tapentadol
Alcohol can increase the nervous system side effects of tapentadol such as dizziness, drowsiness, and difficulty concentrating. Some people may also experience impairment in thinking and judgment. You should avoid or limit the use of alcohol while being treated with tapentadol. Do not use more than the recommended dose of tapentadol, and avoid activities requiring mental alertness such as driving or operating hazardous machinery until you know how the medication affects you. Talk to your doctor or pharmacist if you have any questions or concerns.
Therapeutic duplication warnings
No therapeutic duplications were found for your selected drugs.
Drug Interaction Classification
|Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.|
|Moderately clinically significant. Usually avoid combinations; use it only under special circumstances.|
|Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.|
|No information available.|
Do not stop taking any medications without consulting your healthcare provider.